Thunderstorm Wind, Clay
- When
- June 29, 7:02 PM CST
- Where
- Clay County, Spencer
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.150, -95.150
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 29, 2:43 PM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 343 PM CDT WED JUN 29 2005 .DISCUSSION... SYSTEM SLOWDOWNS THRU DAY MEANT LITTLE TIME TO ADJUST THAT WHICH IS NOT IMPORTANT TODAY. COLD FRONT CURRENTLY LOOKS TO BE NEAR HURON AND CONTINUING TO PUSH SLOWLY ACROSS THE CWA. THE MAJORITY OF THE AREA HAS SEEN FAIR TO PARTLY CLOUDY SKIES THIS AFTERNOON...WITH THE EXCEPTION OF FAR EASTERN ZONES WHICH HAVE BEEN PLAGUED BY SCATTERED SHOWERS THROUGH MUCH OF THE DAY. PROBLEM OF THE AFTERNOON IS WHETHER WE CAN GET CONVECTION GOING TO ANY GREAT DEGREE...AND WHETHER IT WILL BECOME SEVERE. STRONG CAP IN PLACE OVER MOST OF THE CWA...AND TEMPERATURES MUST GET INTO THE LOW TO MID 90S FOR THIS TO OCCUR. TEMPS ARE CURRENTLY NEARING 90 IN THE YANKTON AND SIOUX CITY AREA...BUT ONLY IN THE LOW TO MID 80S OVER THE REMAINDER OF THE REGION. IF WE CAN BREAK THE CAP...CONVECTIVE PARAMETERS ARE VERY DESIRABLE FOR SEVERE WEATHER TO OCCUR. MAIN THREAT CONTINUES TO LOOK TO BE DAMAGING WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES MOST LIKELY IN THE FAR NORTHEASTERN ZONES. ANY CONVECTION THAT DOES OCCUR SHOULD TAPER OFF FROM WEST TO EAST AND PRETTY MUCH BE OUT OF THE CWA BY 03Z. AFTER TONIGHT...ABOUT 3 PERIODS OF FAIRLY QUIET WEATHER. SUBSIDENT QUADRANT OF UPR LOW OVR SWRN ONTARIO WL BRING FOR WELL MIXED DAY THU...WITH SC OVER MUCH OF THE CWA. A BREEZY TO WINDY DAY FOR SURE...BUT SHUD REAMIN BELOW WIND ADVISORY CRITERIA WITH WINDS IN MIXED LAYER ONLY MAXING RIGHT UP AGAINST THE LOWER BOUND. SOME CONCERN THAT NOT KEEPING TEMPS COOL ENOUGH BASED ON UPSTREAM CONDITIONS TDA. NAM SOUNDINGS WHICH ARE LIKELY TOO WARM AT LOW LVLS...GIVE A FAIR AREA OF LOW TOPPED POSITIVE AREA...SUGGESTIVE OF SHORT SHOWERS DURING THE AFTN ACRS SW MN. HOWEVER...REAL LACK OF ANY DYNAMICAL SUPPORT FOR LIFT...AND IN FACT VERY SUBSIDENT... SO WL PUT BELIEF IN SUBSIDENCE TO KEEP THINGS IN CHECK. WND DIMINISHES FAIRLY QUICKLY ON THU NIGHT...AND WL SEE CLDS DECREASE. DRY SURGE...CLEARING...AND DIMINISHING WNDS WL TAKE LOWS WELL BELOW NORMAL THRU NRN CWA...TEMPERED A BIT S. SFC RIDGE SLOW TO MOVE OFF AND WL KEEP NLY FLOW GOING A WHILE IN E...SO NUDGING TMPS DOWN. DEVELOPMENT FRI NIGHT ON LEADING EDGE OF STEEP LAPSE RATES ASSOCIATED WITH MID LVL CAP SPREADING OFF HIGH PLAINS. COVERAGE SHUD INCREASE THRU THE NIGHT AS LLJ INCREASES AND CONVERGENCE/ISENTROPIC LIFT ENHANCES TOWARD I29 AFT 06Z. THIS ACTIVITY SHUD DIE ITS LONELY DEATH AS LLJ WKNS AND CAP STRENGTHENS ON SAT. SOME INDICATION THAT WK WAVE WL COME ACRS SAT NIGHT...ENHANCING THREAT FOR CONVECTION ESPLY ACRS NRN CWA WHERE CAP WKR. WITH DEVELOPING LLJ...NO REASON NOT TO KEEP LOWS FAIRLY WARM SAT NIGHT. IN THE EXTENDED RANGE FROM SUN THRU WED...LOOKS LIKE A SLIGHT WWRD RETROGRESSION OF MEAN RIDGE ADVERTISED BY MOST...BUT IN GENERAL A BROAD FLAT RIDGE THRU CNTRL US...TRAVERSED BY VARIOUS WAVES WITH TIMING AS USUAL A BIG QUESTION. PATTERN ITSELF IS ONE THAT WOULD TEND TOWARD THE CLIMATOLOGICALLY NOCTURNAL. OPERATIONAL GFS REPRESENTS A FAIRLY AMPLIFIED/PROGRESSIVE OUTLIER AT THE START OF THE EXTENDED...SO SHOWING FAVOR MORE TOWARD ECMWF/UK THAT HOLD BACK DEEPER TROUGHING TOWARD W COAST AND PUSH IN MIDWEEK TO FLATTEN RIDGE. FOR SUNDAY...WL BE DEALING WITH ANY LINGERING NOCTURNAL STORMS AT START OF PD WITH LLJ VEERED THRU SW MN AND NW IA. FRONTAL BNDRY WL CROSS CWA DURING DAY...REACHING FAR SE IN THE EVNG...TAKING SLIGHTLY SLOWER SLN. WARMING TMPS ALFT ON HEELS OF EARLIER CONVECTION SHUD SUBDUE THINGS FOR A WHILE...BUT ENOUGH DYNAMICS APPEAR TO INTERACT BY LATE DAY TO IGNITE NEW ROUND OF STORMS ALG BNDRY IN FAR SERN SD/NW IA/SW MN...WHICH WL CLEAR NW IA DURING THE EVNG. COOLER DRIER AIR FILTERS IN FROM NORTH ON MONDAY FOR WHAT SHUD BE A PLEASANT INDEPENDENCE DAY. ECMWF IS A BIT QUICKER REESTABLISHING RETURN FLOW AS A COUPLE OF VERY SMALL WAVE SCOOT QUICKLY INTO PLAINS MON NIGHT AND TUE AFTN. HOWEVER...HAVE SOME DOUBTS AS TO TIMING...AND WL ASSUME LARGER SCALE TROUGH WL KEEP LLJ FOCUSED FARTHER W INITIALLY MON NIGHT INTO EARLY TUE...AND WL NEED MORE TIME FOR MID LVL BNDRY TO MOVE BACK INTO THE IMMEDIATE AREA TO FOCUS PCPN THREAT. THEREFORE...WL KEEP MON NIGHT AND TUE DRY FOR NOW...BUT MAY NEED TO LOOK AT ADDING INTO TUE. DID INTRODUCE TUE NIGHT WITH EVENTUAL APPROACH OF LARGE SCALE TROUGHING IN ECMWF/UKMET...WHICH SEEMS TO LAY OUT A BOUNDARY TO WORK WITH FOR PCPN EVEN WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM/CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT WED JUN 29 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AREAS EAST OF THE JAMES RIVER TO NEAR INTERSTATE 29 FROM 2 PM TO 5PM. THE MAIN THREATS IN THE AREA WILL BE NICKEL SIZE HAIL AND WINDS TO 60 MPH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN AREAS EAST OF INTERSTATE 29 FROM 3 PM TO 6PM. THESE STORMS WILL BE CAPABLE OF HAIL TO THE SIZE OF QUARTERS AND WINDS TO 75 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN SOUTHWESTERN MINNESOTA AND PORTIONS OF NORTHWESTERN IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM IN AREAS EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 9 E MARSHALL 44.45N 95.61W
06/29/2005 LYON MN LAW ENFORCEMENT
0624 PM TORNADO 7 NW WINDOM 43.94N 95.22W
06/29/2005 COTTONWOOD MN NWS EMPLOYEE
TORNADO HIT FARMSTEAD
&&
BRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TORNADO 7 SW JEFFERS 43.98N 95.30W
06/29/2005 COTTONWOOD MN NWS EMPLOYEE
&&
BRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 2 S JEFFERS 44.03N 95.20W
06/29/2005 COTTONWOOD MN TRAINED SPOTTER
&&
BRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 NE DELFT 44.02N 95.05W
06/29/2005 1.00 INCH COTTONWOOD MN PUBLIC
&&
BRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 NE DELFT 44.02N 95.05W
06/29/2005 1.75 INCH COTTONWOOD MN PUBLIC
0752 PM HAIL ALPHA 43.64N 94.87W
06/29/2005 1.00 INCH JACKSON MN AMATEUR RADIO
&&
BRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL ALPHA 43.64N 94.87W
06/29/2005 1.00 INCH JACKSON MN TRAINED SPOTTER
&&
BRThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458446.